HIGH POINT, N.C. (WFMY)-- It happened at a High Point Walmart. Officers responded to a shoplifting call and encountered 24-year-old Cheyenne Transeau.

Authorities said Transeau had a large amount of heroin and tried to eat it. That's when the officer tackled him to the ground.

"We take responsibility for them. This is a prime example. That officer taking responsibility for a person he had in custody. He's not going to stand there and watch him eat or swallow something, you know, and do harm to himself," said Lieutenant Curtis Cheeks III with the High Point Police Department.

During the tackle, the package of heroin burst into the officers face. Police said he immediately showed signs of an overdose and was given the overdose reversal drug, Narcan, twice.

"Narcan is one of those medicines that's fantastic. It'll reverse the affects, but it could be that the opiate you got a hold of is longer acting, so it'll outlast longer than the Narcan," said Dr. Joshua Long, an emergency physician at Cone Health MedCenter.

Emergency crews took the officer and two others who were indirectly exposed to the hospital.

"We're seeing more and more, especially with fentanyl being kind of out there in the community, our officers, EMS personnel can be sort of indirectly exposed, have symptoms and sort of come in for that," said Dr. Long.

It's a scary reality for first responders, but Lt.Cheeks said his officers are dedicated to the job. "They're all back at work fighting a good fight,' said Lt. Cheeks.

Transeau was charged with misdemeanor larceny, resisting a public officer, possession of heroin and assault with a deadly weapon. He was booked into the High Point Jail with a $750,000 bond.